Alert archive / Delaware / River Flood Warnings in 2024
River Flood Warning 93, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this river flood warning at Aug 8, 2024, 5:26 PM EDT for New Castle County, Delaware. It took effect at Aug 8, 2024, 6:19 PM EDT. It was in force for 5 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2024, 5:26 PM EDT (21:26 UTC)
- In effect from
- Aug 8, 2024, 6:19 PM EDT
- Expired
- Aug 8, 2024, 11:26 PM EDT
- In force
- 5 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Flood severity
- Moderate
County New Castle County, DE
The radar
The Dover AFB radar (KDOX), 95 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Christina River at Coochs Bridge (CHBD1). The gauge peaked at 11.78 ft at Aug 8, 2024, 8:00 PM EDT.
- Action stage
- 9 ft
- Minor stage
- 11 ft
- Moderate stage
- 12 ft
- Major stage
- 13 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01478000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
072
WGUS41 KPHI 082126
FLWPHI
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
526 PM EDT Thu Aug 8 2024
...The National Weather Service in Mount Holly NJ has issued a Flood
Warning for the following rivers in Delaware...
White Clay Creek Near Newark affecting New Castle County.
Christina River At Coochs Bridge affecting New Castle County.
For the White Clay Creek...including Newark...Moderate flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around...don't drown when encountering flooded roads. Most
flood deaths occur in vehicles.
Additional information is available at www.weather.gov/phi.
The next statement will be issued late tonight at 530 AM EDT.
&&
DEC003-090930-
/O.NEW.KPHI.FL.W.0092.240808T2208Z-240809T1159Z/
/DPKD1.2.ER.240808T2208Z.240809T0100Z.240809T0558Z.NO/
526 PM EDT Thu Aug 8 2024
...FLOOD WARNING IN EFFECT UNTIL TOMORROW MORNING...
* WHAT...Moderate flooding is forecast.
* WHERE...White Clay Creek near Newark.
* WHEN...Until tomorrow morning.
* IMPACTS...At 11.0 feet, Flooding begins into adjacent open fields.
At 13.3 feet, Delaware Route 7, Stanton Christiana Road, begins to
flood.
At 13.5 feet, Businesses on Delaware Route 7 begin to flood.
At 17.0 feet, Paper Mill Road begins to flood.
* ADDITIONAL DETAILS...
- At 5:15 PM EDT Thursday the stage was 10.0 feet.
- Forecast...The river is expected to rise above flood stage
this evening to a crest of 16.0 feet late this evening. It
will then fall below flood stage just after midnight tonight.
- Flood stage is 13.0 feet.
- Flood History...This crest compares to a previous crest of
16.1 feet on 08/23/1933.
- http://www.weather.gov/safety/flood
&&
Stream Fld Observed Fcsts (5 pm) Crest
Location Stg Stg Day/Time Fri Sat Stg Time Date
White Clay Creek
Newark 13.0 10.0 Thu 5 pm MSG MSG 16.0 9pm 8/08
&&
LAT...LON 3972 7576 3973 7566 3967 7564 3966 7574
$$
DEC003-090930-
/O.NEW.KPHI.FL.W.0093.240808T2219Z-240809T1025Z/
/CHBD1.2.ER.240808T2219Z.240809T0100Z.240809T0424Z.NO/
526 PM EDT Thu Aug 8 2024
...FLOOD WARNING IN EFFECT UNTIL TOMORROW MORNING...
* WHAT...Moderate flooding is forecast.
* WHERE...Christina River at Coochs Bridge.
* WHEN...Until tomorrow morning.
* IMPACTS...At 9.0 feet, Flooding begins in fields and floodplain
adjacent to the river.
At 11.0 feet, Flooding begins in the town of Christiana. East Main
Street (Del 7) begins to flood as does Water Street. Meadow Road
near New Castle Airport is subject to flooding. Barksdale Road
near Casho Mill Road is also subject to flooding as are
residential backyards.
At 11.5 feet, Portions of Duross Heights near New Castle Airport
begin to flood including Don Avenue. Airport Road at the New
Castle Airport begins to flood as the Christina River backs up the
Nonesuch Creek. Walther Road in the Bear area also floods.
Flooding also occurs around Smalley's Pond Dam in Christiana.
At 12.0 feet, Significant flooding occurs on Meadow Road in
Christiana. Roads are closed. Homes are flooded. Salem Church Road
and Reybold Road floods in Christiana also flood and are subject
to closures. Residential backyards can flood in this area.
Flooding also occurs in Newark on West Chestnut Hill Road and
South College Avenue.
At 12.5 feet, Evacuations are possible in Duross Heights. Airport
Road at the New Castle Airport floods is closed. Businesses are
flooded. Flooding increases in Newark. Flooding also increases on
Barksdale Road and can extend onto Casho Mill Road. Businesses on
South College Avenue take on water.
At 13.0 feet, Flooding increases. Evacuations also increase in the
towns of Newark and Christiana. Roads become impassable.
* ADDITIONAL DETAILS...
- At 5:15 PM EDT Thursday the stage was 9.2 feet.
- Forecast...The river is expected to rise above flood stage
this evening to a crest of 12.5 feet late this evening. It
will then fall below flood stage just after midnight tonight.
- Flood stage is 11.0 feet.
- Flood History...This crest compares to a previous crest of
12.4 feet on 12/25/2020.
- http://www.weather.gov/safety/flood
&&
Stream Fld Observed Fcsts (unknown Crest
Location Stg Stg Day/Time d1 d2 Stg Time Date
Christina River
Coochs Bridge 11.0 9.2 Thu 5 pm MSG MSG 12.5 9pm 8/08
&&
LAT...LON 3964 7578 3970 7578 3965 7570 3968 7565
3968 7557 3959 7569
$$
Robertson2 follow-up statements
617
WGUS81 KPHI 090123
FLSPHI
Flood Statement
National Weather Service Mount Holly NJ
923 PM EDT Thu Aug 8 2024
...The Flood Warning continues for the following rivers in
Delaware...
Christina River At Coochs Bridge affecting New Castle County.
For the Christina River...including Coochs Bridge...Minor flooding
is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Turn around...don't drown when encountering flooded roads. Most
flood deaths occur in vehicles.
Additional information is available at www.weather.gov/phi.
The next statement will be issued late tonight at 500 AM EDT.
&&
DEC003-090900-
/O.EXT.KPHI.FL.W.0093.000000T0000Z-240809T0900Z/
/CHBD1.1.ER.240808T2225Z.240809T0000Z.240809T0300Z.NO/
923 PM EDT Thu Aug 8 2024
...FLOOD WARNING NOW IN EFFECT UNTIL LATE TONIGHT...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Christina River at Coochs Bridge.
* WHEN...Until late tonight.
* IMPACTS...At 9.0 feet, Flooding begins in fields and floodplain
adjacent to the river.
At 11.0 feet, Flooding begins in the town of Christiana. East Main
Street (Del 7) begins to flood as does Water Street. Meadow Road
near New Castle Airport is subject to flooding. Barksdale Road
near Casho Mill Road is also subject to flooding as are
residential backyards.
At 11.5 feet, Portions of Duross Heights near New Castle Airport
begin to flood including Don Avenue. Airport Road at the New
Castle Airport begins to flood as the Christina River backs up the
Nonesuch Creek. Walther Road in the Bear area also floods.
Flooding also occurs around Smalley's Pond Dam in Christiana.
At 12.0 feet, Significant flooding occurs on Meadow Road in
Christiana. Roads are closed. Homes are flooded. Salem Church Road
and Reybold Road floods in Christiana also flood and are subject
to closures. Residential backyards can flood in this area.
Flooding also occurs in Newark on West Chestnut Hill Road and
South College Avenue.
At 12.5 feet, Evacuations are possible in Duross Heights. Airport
Road at the New Castle Airport floods is closed. Businesses are
flooded. Flooding increases in Newark. Flooding also increases on
Barksdale Road and can extend onto Casho Mill Road. Businesses on
South College Avenue take on water.
* ADDITIONAL DETAILS...
- At 9:15 PM EDT Thursday the stage was 11.6 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 9:15 PM EDT Thursday was 11.8 feet.
- Forecast...The river is expected to fall below flood stage
late this evening and continue falling to 4.6 feet early
tomorrow afternoon.
- Flood stage is 11.0 feet.
- Flood History...This crest compares to a previous crest of
11.6 feet on 09/24/2011.
- http://www.weather.gov/safety/flood
&&
Stream Fld Observed Fcsts (unknown Crest
Location Stg Stg Day/Time d1 d2 Stg Time Date
Christina River
Coochs Bridge 11.0 11.6 Thu 9 pm MSG MSG Crested
&&
LAT...LON 3964 7578 3970 7578 3965 7570 3968 7565
3968 7557 3959 7569
$$
Robertson718
WGUS81 KPHI 090326
FLSPHI
Flood Statement
National Weather Service Mount Holly NJ
1126 PM EDT Thu Aug 8 2024
...The Flood Warning is cancelled for the following rivers in
Delaware...
Christina River At Coochs Bridge affecting New Castle County.
DEC003-090430-
/O.CAN.KPHI.FL.W.0093.000000T0000Z-240809T0326Z/
/CHBD1.1.ER.240808T2225Z.240809T0000Z.240809T0251Z.NO/
1126 PM EDT Thu Aug 8 2024
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Christina River At Coochs Bridge.
* ADDITIONAL DETAILS...
- At 11:15 PM EDT Thursday the stage was 10.6 feet.
- Forecast...The river is expected to fall to 4.5 feet tomorrow
evening.
- http://www.weather.gov/safety/flood
&&
Stream Fld Observed Fcsts (unknown Crest
Location Stg Stg Day/Time d1 d2 Stg Time Date
Christina River
Coochs Bridge 11.0 10.6 Thu 11 p MSG MSG Crested
&&
LAT...LON 3964 7578 3970 7578 3965 7570 3968 7565
3968 7557 3959 7569
$$
RobertsonWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this river flood warning went out at Aug 8, 4:24 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 8, 4:24 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
424 PM EDT Thu Aug 8 2024
.SYNOPSIS...
A slow moving front will linger near the area through tonight.
The remnants of Tropical Storm Debby will track northward near
our area Friday and Friday night and then merge with this front
which will shift offshore Saturday. High pressure begins to build
in thereafter, holding influence over the region into the beginning
of next week.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
Expect an active next 18 to 24 hours across the region as a
number of different impacts will felt across the region.
The first rounds of rain bands from the remnants of Debby have
moved over the region and we will continue to see periods of
rainfall throughout the next day. The bands have been moving
fast enough thus far to limit flash flooding but the tropical
rainfall is starting to accumulation in portions of DelMarVa and
latest ACARS soundings are verifying that we are solidly in a
tropical environment, with high precipitable water values and
very deep warm cloud layers, so localized flash flooding cant be
ruled out this evening.
Into the overnight hours, low level shear continues to
increase, though we will likely keep a stable boundary layer,
even as the remnant front lifts northward.
On Friday, Debby will lift northward through central PA as it passes
to our west while merging with a frontal boundary. This will cause
it to start to take on more in the way of extra tropical
characteristics, though it will still have plenty of moisture
with it (PWATs 2.5+ inches). With a track farther west, this
means that the very heaviest of the rain should stay to our
west and guidance has kept that trend. Even so widespread
showers will impact the region with a growing concern for
embedded tornados.
We are anticipating a buoyant airmass with a tremendous amount
of low level shear (0-1 km shear 30-40+ knots) and helicity
along with lowering LCLs. This will create favorable conditions
for tornados to develop which is not uncommon for scenarios like
this where a tropical system passes to the west. SPC has
upgraded the area to a SLGT risk with a 5% TOR for areas along
and west of the I95 corridor. Forecast guidance continues to
indicate the potential for discrete cells in the warm section
across DelMarVA, southeastern PA and NJ with spin potential.
As a second round, then a squall line of starts passing through
the area late in the afternoon into the evening from west to
east. There could be tornadic circulations that develop within
this line as well as in earlier cells and clusters that develop
and move through south to north ahead of the line.
The next threat, will be that a strong low level jet between
40-55 kts develops at 850mb. With widespread rain that would be
convective at times, anticipate occasional gusts of 40 to 50 mph
to be possible mixing down. I dont anticipate frequent gusts or
prevailing strong winds, but those occasional gusts when
combined with saturated soils will have the potential to bring
down trees especially in the areas that received heavy rainfall
earlier this week.
The heaviest of the rain is likely to be north/west of the
urban corridor especially getting out into our western zones
from Berk's County northward into the southern Poconos. Places
along and east of the I-95 corridor will still see some heavy
showers though and given how wet it's been recently, this will
mean scattered instances of flash flooding will still be
possible.
For Friday night, Debby lifts north of the area as it moves
into eastern Canada by Saturday. As mentioned above, the final
punch of heavy rain and wind should move through in the evening
with conditions actually starting to clear out overnight. Total
rain amounts for the Friday / Friday night period should
generally be around 2 to 3 inches over N/W area, 1 to 2 inches
near the I-95 corridor and up to around an inch near the coast.
Locally, amounts could be higher than these numbers. And in
addition to the threat of flash flooding, there will be rises on
area creeks, rivers, and streams. This could result in at least
some points seeing river flooding by later Friday night into
Saturday.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
Pleasant weather follows in the wake of all the poor weather
from Thursday and Friday. High pressure ridges in from the west
and remains across the region. Mostly sunny weather is expected
Saturday with some clouds for the far N/W. Much drier air will
be in place and temperatures will be comfortable. Highs will be
in the upper 70s to low 80s with perhaps some mid 80s close to
the shore. West to northwest winds around 10 mph are forecast.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
The long range will feature a cooler, drier pattern than what we've
seen for most of the summer. A broad mean upper trough will dominate
over eastern North America with a few reinforcing short waves moving
through the flow next week. All this means is that the heat and
humidity levels of June & July will take a break from our area. A
prolonged period of normal (or slightly below) temperatures is
expected and rainfall will be sparse.
In fact the period from Sunday thru early Wednesday will not have
any mentionable pops/weather in the grids. High temperatures will be
in the low/mid 80s with lows in the low/mid 60s much of the time.
Cooler temps across the southern Poconos. Humidity levels will be
comfortable too.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Through the rest of today...Expect IFR/MVFR ceilings. Scattered
showers with a few isolated embedded thunderstorms possible,
but coverage is expected to be very limited, so have held off on
including a mention in the TAFs at this time.
Tonight...Likely to have prevailing IFR and MVFR conditions,
primarily due to ceilings. However, there will be increasing
potential for visibility restrictions in heavy rain. As with the
day time period, isolated thunderstorms possible, but coverage
is expected to be very limited if any develop. Southeasterly
winds will be increasing to 10 to 20 kt, with higher gusts
possible.
Outlook...
Friday through Friday night...Periods of IFR/MVFR conditions during
occasional/frequent showers and tstms. Gusty winds Friday/Friday
night. Southerly winds 15 to 20 gusting 30 to 35 knots on
Friday. A strong low level jet will produce areas of turbulence
and low level wind shear during the day Friday
Saturday through Monday...VFR expected. Patchy fog possible during
the overnights.
&&
.MARINE...
Winds and waves will be increasing through the period with winds
generally in the 15-20 kt range and gusts of 25-30kts building
into Friday morning. Gales and high seas will develop Friday
with frequent showers and thunderstorms. Southerly winds 20 to 30
gusting up to 40 knots.
Outlook...
Saturday/Saturday night...Winds/seas diminishing and should go
below SCA levels by Saturday afternoon.
Sunday through Monday...No marine headlines anticipated. Fair
weather.
Rip Currents...
The next two days, persistent and increasing onshore flow will
result in an elevated risk for the formation of dangerous rip
currents. For today, a HIGH risk is expected for the coasts of
Monmouth and Ocean counties, while the coasts of Atlantic, Cape
May, and Sussex (DE) Counties where surf heights will be
slightly lower, a MODERATE risk is expected.
Friday, winds and waves will be even stronger, so a HIGH risk
is expected for the entire area coast line.
For specific beach forecasts, visit weather.gov/beach/phi
&&
.TIDES/COASTAL FLOODING...
Unseasonably strong southerly flow associated with the remnants
of TC Debby will result in elevated water levels with the high
tides on Friday.
Our highest confidence for minor coastal flooding is for the
eastern shore of Maryland along Chesapeake Bay, where forecast
surge values rise to near 2-2.5 feet above MLLW. This is
expected to result in minor coastal flooding, especially in the
more flood prone areas along Chesapeake Bay and adjacent tidal
waterways with the morning and evening high tides. A Coastal
Flood Advisory has been issued to highlight this threat for
these high tides.
Along the Atlantic coasts of New Jersey and Delaware, some
spotty minor flooding is possible in the usual flood prone
spots, although widespread impacts from coastal flooding are
not expected due to the short duration and insignificant surge
values. The exception will be for Barnegat Bay in Ocean County
and Little Assawoman Bay and Rehoboth Bay in Sussex County,
where the strong southerly winds will trap high water from
draining during times of low tide beginning Friday into Friday
night. Generally minor flooding impacts are expected in these
areas, however there is a low chance (20-30% chance) of moderate
flooding impacts. A Coastal Flood Advisory has been issued for
Ocean and Sussex (DE) Counties to highlight this threat for
Friday through Friday night. Additionally, a High Surf Advisory
was issued to highlight to potential for breaking waves up to 8
feet along the coast. This activity may result in sand dune
breaching or beach erosion as well.
Minor coastal flooding remains possible along the upper Delaware
Bay and tidal Delaware River. The persistent strong southeast
to south winds will help push elevated surge values near 1.5- 2
feet into these areas beginning Friday morning through the
evening. This combined with potential heavy rainfall runoff
will probably result in at least some spotty minor coastal
flooding with the afternoon/evening high tide, although
confidence is not quite high enough to warrant an advisory yet.
Will continue to monitor the observations of surge and the
latest guidance to determine if an advisory will be needed in a
future update.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory from 11 AM to 8 PM EDT Friday for PAZ054-055-
060>062.
Wind Advisory from 6 AM to 8 PM EDT Friday for PAZ070-071-
101>106.
NJ...Wind Advisory from 6 AM to 11 PM EDT Friday for NJZ013-014-016-
020>027.
Coastal Flood Advisory from 6 AM Friday to 6 AM EDT Saturday
for NJZ020-026.
High Risk for Rip Currents from Friday morning through Friday
evening for NJZ024-025.
High Surf Advisory from 8 AM to 8 PM EDT Friday for NJZ014-
024>026.
Wind Advisory from 11 AM to 8 PM EDT Friday for NJZ001-007.
Wind Advisory from 6 AM to 8 PM EDT Friday for NJZ008>010-012-
015-017>019.
High Risk for Rip Currents through Friday evening for NJZ014-026.
DE...Wind Advisory from 6 AM to 11 PM EDT Friday for DEZ001>004.
Coastal Flood Advisory from 6 AM Friday to 6 AM EDT Saturday
for DEZ003-004.
High Risk for Rip Currents from Friday morning through Friday
evening for DEZ004.
High Surf Advisory from 8 AM to 8 PM EDT Friday for DEZ004.
MD...Wind Advisory from 6 AM to 5 PM EDT Friday for MDZ012-015-019-
020.
Coastal Flood Advisory from 9 AM Friday to 3 AM EDT Saturday
for MDZ012.
Coastal Flood Advisory from 6 AM Friday to 1 AM EDT Saturday
for MDZ015-019-020.
MARINE...Gale Warning from 6 AM Friday to 6 AM EDT Saturday for ANZ430-
431-450>455.
Small Craft Advisory until 6 AM EDT Friday for ANZ450>452.
Small Craft Advisory until 6 AM EDT Friday for ANZ453>455.
&&
SYNOPSIS...Fitzsimmons/Wunderlin
NEAR TERM...Deal/Johnson
SHORT TERM...Fitzsimmons/OHara
LONG TERM...Fitzsimmons/OHara
AVIATION...Deal/Fitzsimmons/Johnson
MARINE...Deal/Fitzsimmons/Johnson
TIDES/COASTAL FLOODING...In the hours before
Local storm report, Aug 8, 5:17 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
517 PM EDT Thu Aug 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Flood 2 S Eastburn Heights 39.69N 75.68W
08/08/2024 New Castle DE Dept of Highways
Flooding on Rt 4 in Ogletown and Brookbend.
&&The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:17 AM EDT | Rip Current Statement | PHI | Sussex | 40 hr |
| Aug 8, 2:20 PM EDT | Coastal Flood Advisory | PHI | New Castle, Sussex | 40 hr |
| Aug 8, 2:20 PM EDT | High Surf Advisory | PHI | Sussex | 29 hr |
| Aug 8, 3:13 PM EDT | Wind Advisory | PHI | Kent, New Castle, Sussex | 27 hr |
| Aug 8, 3:46 PM EDT | Flash Flood Warning | PHI | New Castle | 7 hr |
| Aug 8, 5:26 PM EDT | River Flood Warning | PHI | New Castle | 14 hr |
| Aug 8, 5:48 PM EDT | Flash Flood Warning | PHI | New Castle | 6 hr |
| Aug 8, 6:04 PM EDT | Flood Watch | PHI | New Castle | 24 hr |
| Aug 8, 6:59 PM EDT | Tornado Warning | PHI | New Castle | 31 min |
Nearby
River Flood Warnings in Delaware, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.